Flood, Bay
- When
- August 11, 10:15 AM EST to 11:00 PM EST
- Where
- Bay County, 1.87 mi N of Essexville to 4.93 mi S of Willard
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 43.647, -83.837
Four to seven inches of rain over the Tri-Cities region fell within a 24 to 48 hour period, resulting in flooding in low lying areas, homes and roads across parts of Bay County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Four to seven inches of rain over the Tri-Cities region fell within a 24 to 48 hour period, resulting in flooding in low lying areas, homes and roads across parts of Bay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 6:23 AM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 AM EDT SAT AUG 11 2012
.AVIATION...
//DISCUSSION...
MOISTURE WRAPPING AROUND A LOW PRESSURE SYSTEM OVER LAKE HURON WILL
CONTINUE TO BRING LOW CLOUDS AND SHOWERS TO SOUTHEAST MICHIGAN
TODAY. MVFR TO IFR CEILINGS TO START THE DAY WILL GRADUALLY LIFT TO
ALL MVFR AROUND 15Z AS DRIER AIR BEGINS TO FILTER INTO THE AREA. VFR
CONDITIONS ARE EXPECTED BY THIS EVENING AS THE DRYING TREND
CONTINUES. NORTH WINDS WILL REMAIN QUITE GUSTY TODAY DUE TO THE
TIGHT GRADIENT ON THE BACK SIDE OF THE SURFACE LOW. SHOWERS ARE ALSO
POSSIBLE AT ALL TAF SITES...ESPECIALLY FROM PTK NORTH. TIMING OF
THESE SHOWERS IS UNCERTAIN...HOWEVER BEST POTENTIAL WILL BE AT MBS
THROUGH 21Z...AND DURING THE AFTERNOON AND EARLY EVENING AT PTK AND
FNT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS TODAY.
FOR TONIGHT...WINDS MAY BECOME LIGHT ENOUGH TO HELP PROMOTE FOG
FORMATION...ESPECIALLY GIVEN SATURATED GROUNDS FROM RECENT RAINS.
HAVE INTRODUCED MVFR FOG/BR FROM PTK NORTHWARD LATE TONIGHT.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE CEILINGS WILL REMAIN BELOW 5000 FT THROUGH THE
AFTERNOON.
* VERY LOW CONFIDENCE WITH A THUNDERSTORM AFFECTING DTW TODAY.
&&
.PREV DISCUSSION...ISSUED 342 AM EDT SAT AUG 11 2012
SHORT TERM...TODAY AND TONIGHT
LOW PRESSURE ALOFT AND AT THE SURFACE WILL BECOME VERTICALLY STACKED
TODAY/TONIGHT AS THEY LIFT NORTHEAST FROM SOUTHERN LAKE HURON INTO
ONTARIO AND QUEBEC. THIS SHOULD PROMOTE WEAKENING OF THE SURFACE
SYSTEM...AND ALLOW THE DEFORMATION ZONE TO WEAKEN THROUGHOUT THE DAY
AS IT ALSO SLOWLY LIFTS NORTH AND EAST TOWARDS CANADA. THIS ZONE IS
CURRENTLY STRETCHED ACROSS NORTHERN LOWER MICHIGAN AND NORTHERN LAKE
HURON...JUST BRUSHING BAY AND MIDLAND COUNTIES.
LINGERING DEFORMATION WILL SHIFT SLOWLY EAST WITH THE LOW
TODAY...BUT COMBINED WITH THE ARRIVAL OF AN UPPER SHORTWAVE FROM THE
NORTH THIS AFTERNOON AND A CONTINUATION OF HIGH MOISTURE CONTENT (PW
VALUES BETWEEN 1.25 AND 1.50 INCHES)...WE SHOULD STILL SEE A GOOD
COVERAGE OF SHOWERS ACROSS THE AREA TODAY. EXPECT BEST ACTIVITY
ALONG AND NORTH OF THE M-59 CORRIDOR...WITHIN WEAKENING DEFORMATION
AND CLOSER TO THE UPPER SHORTWAVE. WILL ALSO CONTINUE TO SEE SOME
CONTRIBUTION FROM LAKE EFFECT PROCESSES THROUGH THE DAY AS WINDS
SHIFT FROM NORTHEAST TO NORTH.
DRIER AIR AT THE MID LEVELS WILL BEGIN TO FILTER INTO THE AREA
LATE...HELPING TO DECREASE SHOWER COVERAGE THIS EVENING AND THEN END
IT FOR MOST LOCATIONS OVERNIGHT. NAM/GFS FORECAST SOUNDINGS OVER THE
SOUTHERN PORTION OF THE LAKE SHOW UP TO 1500 J/KG OF LAKE INDUCED
CAPE...AND BUILD EQUILIBRIUM LEVELS AS HIGH AS 32000 FEET. THIS WILL
CONTINUE TO PROVIDE A CHANCE FOR LAKE EFFECT SHOWERS ACROSS EXTREME
EASTERN PORTIONS OF THE THUMB THROUGH THE NIGHT...AS WINDS TURN
NORTHWESTERLY OFF THE LAKE BY THIS EVENING.
LONG TERM...SUNDAY THROUGH FRIDAY
A SHORTWAVE RIDGE WILL PROVIDE A BRIEF BREAK FROM PRECIPITATION IN
THIS VERY ACTIVE PATTERN ON SUNDAY WITH THE REGION IN BETWEEN THE
DEPARTING CUT OFF LOW AND THE APPROACHING TROUGH COMING IN FROM THE
PLAINS STATES. WITH SUNSHINE AND ABUNDANT INCOMING SOLAR RADIATION
EXPECTED TO HIT THE GROUND HIGH TEMPERATURES SHOULD GET CLOSE TO OR
HIT THE 80 DEGREE MARK AWAY FROM LAKE HURON WHERE HIGHS WILL BE
LIMITED TO THE MIDDLE 70S ACROSS THE EASTERN THUMB.
THE ACTIVE PATTERN CONTINUES DURING THE EARLY PART OF THE WORK WEEK
AS A POSITIVELY TILTED MID LEVEL TROUGH TRACKS THROUGH THE WESTERN
GREAT LAKES ON MONDAY...BECOMING NEUTRAL TO SLIGHTLY NEGATIVELY
TILTED AS IT TRACKS THROUGH THE CENTRAL GREAT LAKES MONDAY NIGHT AND
TUESDAY. DYNAMICS APPEAR TO BE MAXIMIZED MONDAY NIGHT WHEN THE
TROUGH IS OVERHEAD WITH UPPER LEVEL DIVERGENCE IN THE UPPER LEVELS
AND ABUNDANT DEEP MOISTURE THROUGHOUT THE COLUMN AS PWAT VALUES
REACH 1.60 INCHES. GIVEN THE FAVORABLE DYNAMICS AND MOISTURE IN
PLACE DURING THIS PERIOD WILL RAISE POPS MONDAY NIGHT TO LIKELY. IF
THIS SETUP CONTINUES IN SUBSEQUENT RUNS POPS WILL BE RAISED FURTHER
WITH FUTURE FORECAST PACKAGES.
ALTHOUGH THE BEST DYNAMICS ARE EXPECTED MONDAY NIGHT...THE TROUGH
WILL LINGER OVER THE REGION WITH SEVERAL EMBEDDED SHORTWAVES
ROUNDING THE TROUGH...MAINTAINING RAIN CHANCES THROUGH TUESDAY
NIGHT. THE EXPANSIVE CLOUD COVER AND CHANCES FOR RAIN WILL KEEP HIGH
TEMPERATURES ON TUESDAY IN CHECK WITH HIGHS IN THE LOWER TO MIDDLE
70S. A FAST MOVING UPPER LEVEL RIDGE WILL ONCE AGAIN PROVIDE A BRIEF
REPRIEVE FROM RAIN ON WEDNESDAY AND THURSDAY...GIVING HIGH
TEMPERATURES THE OPPORTUNITY TO MAKE A RUN AT 80 DEGREES WITH
INCREASED SUNSHINE.
THE MODELS TAKE A SIGNIFICANT TURN AWAY FROM EACH OTHER LATER IN THE
EXTENDED AS THE GFS DEVELOPS A QUICK MOVING SHALLOW TROUGH THAT
MOVES THROUGH ON THURSDAY WHILE THE ECMWF DEVELOPS A MUCH DEEPER
TROUGH THAT HOLDS OFF ON TRACKING THROUGH THE REGION UNTIL THURSDAY
NIGHT AND FRIDAY. GIVEN THE SUPERIOR PERFORMANCE OF THE ECMWF WILL
LEAN TOWARDS THIS SOLUTION IN THE EXTENDED PER THE PREVIOUS FORECAST
PACKAGE.
MARINE...
STRONG NORTHEAST WINDS WILL PERSIST EARLY THIS MORNING BEFORE
TURNING TO THE NORTH TODAY AS LOW PRESSURE LIFTS FROM SOUTHERN LAKE
HURON INTO CANADA. WINDS WILL REMAIN ON THE STRONGER SIDE TODAY EVEN
AS THEY SHIFT FROM NORTHEAST TO NORTH. THIS WILL CONTINUE TO
GENERATE LARGE WAVES OVER THE NEARSHORE WATERS OF LAKE HURON AND
SAGINAW BAY INTO EARLY THIS EVENING...HOWEVER WAVE HEIGHTS SHOULD
FALL OVER INNER SAGINAW BAY THIS AFTERNOON AS WIND DIRECTION SHIFTS.
IN ADDITION...A POOL OF COLDER AIR WILL CONTINUE TO RESIDE OVER THE
REGION. THIS COLD AIR COMBINED WITH VERY WARM LAKE SURFACE
TEMPERATURES WILL CONTINUE TO GENERATE A LARGE DEGREE OF INSTABILITY
OVER THE GREAT LAKES. THIS WILL BRING AN INCREASED CHANCE FOR
WATERSPOUTS TODAY AND TONIGHT OVER SOUTHERN LAKE HURON...LAKE ST
CLAIR...AND WESTERN LAKE ERIE...ESPECIALLY WITH ANY THUNDERSTORMS
THAT POP UP OVER THE AREA.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL 4 PM SATURDAY.
SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
FROM PORT AUSTIN TO PORT SANILAC...UNTIL 10 PM SATURDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....99
SHORT TERM...HLO
LONG TERM....KURIMSKI
MARINE.......HLO
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 353 AM EDT SAT AUG 11 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- 353 AM EDT SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY ACROSS THE THUMB REGION. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...AS THEY MOVE SOUTH AT 10 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT AS ANOTHER LOW PRESSURE SYSTEM TRACKS THROUGH THE CENTRAL GREAT LAKES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120800- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 353 AM EDT SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT FOR INNER AND OUTER SAGINAW BAY AS WELL AS PORTIONS OF THE LAKE HURON NEARSHORE WATERS. SEE THE LATEST MARINE FORECAST FOR MORE DETAILS. STRONG NORTHEAST WINDS HAVE LED TO AN INCREASED RISK FOR RIP CURRENTS ALONG THE SHORES OF LAKE HURON. SEASONABLY COOL AIR MOVING OVER THE WARM WATERS OF THE GREAT LAKES HAS RESULTED IN UNSTABLE CONDITIONS OVER AREA WATERS. A HEIGHTENED RISK FOR WATERSPOUTS THEREFORE EXISTS FOR SOUTHERN LAKE HURON...LAKE SAINT CLAIR...AND WESTERN LAKE ERIE. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...AS THEY MOVE SOUTH AT 10 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT AS ANOTHER LOW PRESSURE SYSTEM TRACKS THROUGH THE CENTRAL GREAT LAKES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. KURIMSKI YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
834 AM EDT SAT AUG 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN MIDLAND 43.62N 84.23W
08/11/2012 M3.73 INCH MIDLAND MI CO-OP OBSERVER
24 HOUR TOTAL ENDING AT MIDNIGHT.
0600 AM HEAVY RAIN 2 NE CORUNNA 43.00N 84.09W
08/11/2012 M1.45 INCH SHIAWASSEE MI CO-OP OBSERVER
24 HOUR TOTAL
0615 AM HEAVY RAIN LEXINGTON 43.27N 82.53W
08/11/2012 M1.61 INCH SANILAC MI CO-OP OBSERVER
24 HOUR TOTAL
0650 AM HEAVY RAIN LINDEN 42.82N 83.78W
08/11/2012 M2.80 INCH GENESEE MI CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN SANDUSKY 43.42N 82.83W
08/11/2012 M1.63 INCH SANILAC MI CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN VASSAR 43.37N 83.58W
08/11/2012 M1.86 INCH TUSCOLA MI CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN BAD AXE 43.80N 83.00W
08/11/2012 M3.11 INCH HURON MI CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN 5 NNW FILION 43.96N 83.04W
08/11/2012 M2.76 INCH HURON MI CO-OP OBSERVER
24 HOUR TOTAL
0705 AM HEAVY RAIN OWOSSO 43.00N 84.18W
08/11/2012 M1.48 INCH SHIAWASSEE MI CO-OP OBSERVER
24 HOUR TOTAL
0730 AM HEAVY RAIN CHESANING 43.18N 84.12W
08/11/2012 M5.35 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN 2 E MERRILL 43.41N 84.30W
08/11/2012 M2.20 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN DURAND 42.91N 83.99W
08/11/2012 M1.25 INCH SHIAWASSEE MI CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN 4 NNW RICHMOND 42.86N 82.78W
08/11/2012 M1.28 INCH MACOMB MI CO-OP OBSERVER
24 HOUR TOTAL
&&
RKULIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
859 AM EDT SAT AUG 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN MILFORD 42.59N 83.60W
08/11/2012 M2.10 INCH OAKLAND MI CO-OP OBSERVER
24 HOUR TOTAL ENDING AT MIDNIGHT
0800 AM HEAVY RAIN CARO 43.49N 83.40W
08/11/2012 M1.80 INCH TUSCOLA MI CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN 1 SSW SAGINAW 43.41N 83.96W
08/11/2012 M3.03 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN PORT HOPE 43.94N 82.72W
08/11/2012 M1.02 INCH HURON MI CO-OP OBSERVER
24 HOUR TOTAL
0830 AM HEAVY RAIN 5 SSW CASEVILLE 43.89N 83.32W
08/11/2012 M4.35 INCH HURON MI TRAINED SPOTTER
24 HOUR TOTAL
0846 AM HEAVY RAIN 3 WNW OAKLEY 43.16N 84.22W
08/11/2012 M4.80 INCH SAGINAW MI TRAINED SPOTTER
48 HOUR TOTAL
&&
RKULIKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 925 AM EDT SAT AUG 11 2012 MIZ049-111430- HURON- 925 AM EDT SAT AUG 11 2012 ...SPECIAL WEATHER STATEMENT... AT 923 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT HOPE TO UBLY...MOVING SOUTH AT 10 MPH. OCCASIONAL CLOUD TO GROUND LIGHTNING...FREQUENT HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... HARBOR BEACH BY 955 AM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BEHNKE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407466.